Hail, El Paso
- When
- August 1, 6:55 PM MST
- Where
- El Paso County, 1.67 mi N of Security
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.774, -104.741
A public source reported hail of 1.25 inches in diameter.
An upper level trough transitioning over Colorado on the 1st of August provided enough instability for there to be the development of scattered strong to severe storms over Teller/El Paso counties by late in the afternoon and through the evening, resulting in several cases of severe hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An upper level trough transitioning over Colorado on the 1st of August provided enough instability for there to be the development of scattered strong to severe storms over Teller/El Paso counties by late in the afternoon and through the evening, resulting in several cases of severe hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 4:28 PM MST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 528 PM MDT Thu Aug 1 2024 .KEY MESSAGES... - Isolated to widely scattered thunderstorms, a few strong to severe, remain possible across the southeast plains through this evening. - There is an additional risk for at least isolated strong to severe storms across the eastern plains on Friday. - Warming trend continues this weekend into next week. Daily showers and storms will continue over and near the mountains. - Cooler, unsettled pattern possible near the end of next week. && .SHORT TERM /THROUGH FRIDAY/... Issued at 247 PM MDT Thu Aug 1 2024 Still continue to monitor the risk for strong to severe storms this afternoon, though latest radar imagery is showing rather limited development this afternoon. This is likely due to overall lacking large scale support, lack of strong focus at the surface at this time, along with likely strong capping still in place this afternoon. Despite these limiting factors this afternoon, still think there will at least be isolated to widely scattered shower and thunderstorm development through the evening time frame. Increases in moisture with surface dew points in the upper 50s to low 60s are in place across the southeast plains, with even some upper 60s noted around the Baca county area. This moist advection aided by strong low level easterlies is helping with increased instability at this time, with latest RAP analysis showing anywhere from around 1000 j/kg to 2000 j/kg in place across the plains, mainly along and south of Highway 50. So given these trends and with the higher likelihood for some additional focus at the surface, think the highest chances for storm development including the risk for strong to severe storms will be along and south of Highway 50. Additionally, easterly surface winds and veering profile are supporting bulk shear values of 25 to 35 kt. So, if a more robust updraft can get going, think the risk of wind gusts to 60 mph and hail to the size of ping pongs will continue over the southeast plains through this evening. No real big change to the larger pattern, with upper ridging the trend on Friday and with above normal temperatures persisting. The westward push of moisture and instability continues on Friday, with expanding chances for showers and thunderstorms. This will include the higher terrain during the day, with chances increasing across the plains later in the day into the evening. Confidence with the extent of the instability axis is low at this time, though it is possible that a moderate instability axis will be in place across the eastern plains. This would support the risk of severe storms in this area even despite more modest shear values. Even if instability is lower, still think there is a risk for stronger development with gusty winds, small hail, and heavy downpours the main hazards. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 247 PM MDT Thu Aug 1 2024 High pressure will continue to dominate overhead as we move into this weekend and early next week. Modest north-northwest flow will set in aloft this weekend, with some weak easterlies at the surface over the plains. As a result, what moisture there is, and subsequent storm coverage, will mostly be limited to areas along the Continental Divide. Model guidance currently shows Sunday having a better chance for more coverage compared to Saturday, potentially due to a disturbance to the pattern aloft passing by to our north. Meanwhile, temperatures will continue to be above average, with 90s across the plains and mid-high 80s for the high valleys. Monday Onwards... Models show the upper high remaining mostly in place over the Rockies as we move through next week. High temperatures will continue near or above seasonal averages, with some places over the plains nearing or exceeding 100 degrees, mainly Monday- Tuesday. Daily showers and thunderstorms will continue over and near the mountains, increasing in coverage as several disturbances travel through the flow aloft. A cooler, more unsettled pattern will move in around the end of the week, with models resolving a cold front moving in across the plains as the upper high shifts more to the south and east. High temperatures will noticeably decrease as more moisture moves into the area. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 523 PM MDT Thu Aug 1 2024 VFR conditions anticipated across much of the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. Much of the ongoing convection this afternoon is across the southern portions of the area, producing some gusty outflow for KALS through 03z. However, hi-res models are indicating potential for an isolated storm nearing the KCOS terminal so kept mention of VCTS there from 03z to 06z. Less of a chance for KPUB, and with such low confidence removed PROB30 wording there. Finally, FU continued for KCOS and KPUB until around 03z this evening, then dissipating afterwards. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RODRIGUEZ LONG TERM...GARBEROGLIO AVIATION...MOORE
Hazardous Weather Outlook National Weather Service Pueblo CO 1111 AM MDT Thu Aug 1 2024 COZ058>089-093>099-021715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1111 AM MDT Thu Aug 1 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the region by early to mid afternoon. A few strong to severe storms will be possible over the far southern mountains and plains, with highest confidence of occurrence over the southern Sangre de Cristo Mountains, the Raton Mesa, and the far southeastern plains by later this afternoon and through the early evening. With the stronger to severe storms, the main threat will be strong outflow winds, although hail up to ping pong size or greater will also be possible, as well as dangerous cloud-to- ground lightning. In addition, there could also be brief torrential rainfall associated with some of these storms, which may cause flash flooding, especially for burn scar areas and urbanized areas which are prone to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Available moisture continues to increase on Friday leading to to scattered to numerous showers and thunderstorms over and near the higher terrain Friday afternoon and evening. A few storms will also be possible across the southeast Plains later in the afternoon and evening. The main storm threat will remain locally heavy rainfall with the potential for flash flooding, especially for area burn scars and other flood prone areas. Other storm hazards will be lightning and gusty outflow winds up to 45 mph. For Saturday through Wednesday, afternoon and evening thunderstorms will be more confined to the higher terrain, with locally heavy rainfall and localized flash flooding remaining possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
719 PM MDT Thu Aug 1 2024
COZ081>083-020145-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
719 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TELLER AND WESTERN EL
PASO COUNTIES THROUGH 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 20 miles west of Colorado Springs, moving south at
10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 10527 3887 10510 3866 10496 3866 10522
TIME...MOT...LOC 0119Z 347DEG 9KT 3878 10520
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
720 PM MDT Thu Aug 1 2024
COZ098-099-020145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
720 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 18 miles northwest of The Saunders Elevator, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Two Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3753 10240 3771 10241 3777 10204 3751 10204
TIME...MOT...LOC 0120Z 265DEG 20KT 3763 10232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MooreSpecial Weather Statement
National Weather Service Pueblo CO
726 PM MDT Thu Aug 1 2024
COZ084-085-020200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
726 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
800 PM MDT...
At 726 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever Space Force Base, or 12 miles east of Colorado Springs,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Colorado Springs and Schriever Space Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 10462 3887 10467 3899 10447 3877 10441
TIME...MOT...LOC 0126Z 244DEG 12KT 3884 10459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
748 PM MDT Thu Aug 1 2024
COZ098-099-020215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
748 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 815 PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Two Buttes, or 16 miles northwest of The Saunders
Elevator, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3756 10228 3782 10228 3788 10204 3751 10204
TIME...MOT...LOC 0148Z 264DEG 18KT 3767 10220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MooreSpecial Weather Statement
National Weather Service Pueblo CO
749 PM MDT Thu Aug 1 2024
COZ084-085-020215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
749 PM MDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 815 PM MDT...
At 748 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from Ellicott to Rush, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Calhan, Yoder, Ellicott, and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 10406 3873 10443 3899 10465 3913 10407
3913 10405
TIME...MOT...LOC 0148Z 145DEG 4KT 3890 10415
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
752 PM MDT Thu Aug 1 2024
COZ076-077-081-083-020230-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
752 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES THROUGH 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 23 miles southwest of Colorado Springs, moving south at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canon City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3870 10526 3869 10504 3849 10497 3846 10531
TIME...MOT...LOC 0152Z 353DEG 15KT 3864 10518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MooreThe Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
5 hail. Local standard time, as filed.
A public source reported hail of 1.25 inches in diameter.
A public source reported hail of 1.0 inch in diameter.
Member from other Federal Agency reported hail of 1.5 inches in diameter.
A member from other Federal Agency reported hail of 1.5 inches in diameter.
A public source reported hail of approximately 1.0 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212692, 1212699, 1212689, 1212694, 1212700.